Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 28, NWS Des Moines, IA

April 12, 2022Carroll County, Crawford County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 12, 2022, 9:06 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 9:06 PM CDT (02:06 UTC)
Expired
Apr 12, 2022, 9:30 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, IA, Crawford County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 9:19 PM CDTHAIL 0.7Templeton, IAMIX OF PEA TO DIME SIZE HAIL.
Apr 12, 9:28 PM CDTTSTM WND GST 70Carroll, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2687 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

529 
WFUS53 KDMX 130206
TORDMX
IAC027-047-130230-
/O.NEW.KDMX.TO.W.0028.220413T0206Z-220413T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
906 PM CDT Tue Apr 12 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Crawford County in west central Iowa...
  Southwestern Carroll County in west central Iowa...

* Until 930 PM CDT.
    
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Manning, or 14 miles northwest of Audubon, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Carroll, Manning, Coon Rapids, Manilla, Arcadia, Breda, Templeton,
  Westside, Dedham, Halbur, Willey, Aspinwall, Manning Municipal
  Airport and Swan Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4221 9501 4221 9498 4189 9465 4186 9476
      4186 9527
TIME...MOT...LOC 0206Z 229DEG 38KT 4186 9514 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
1 follow-up statement
784 
WWUS53 KDMX 130215
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
915 PM CDT Tue Apr 12 2022

IAC047-130224-
/O.CAN.KDMX.TO.W.0028.000000T0000Z-220413T0230Z/
Crawford IA-
915 PM CDT Tue Apr 12 2022

...THE TORNADO WARNING FOR SOUTHEASTERN CRAWFORD COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Iowa.

LAT...LON 4210 9509 4221 9501 4221 9498 4189 9465
      4186 9475 4186 9509
TIME...MOT...LOC 0214Z 229DEG 38KT 4192 9504 

$$

IAC027-130230-
/O.CON.KDMX.TO.W.0028.000000T0000Z-220413T0230Z/
Carroll IA-
915 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN CARROLL COUNTY...
    
At 914 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Manning, or 13 miles southwest of Carroll, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Carroll, Manning, Coon Rapids, Arcadia, Breda, Templeton, Dedham,
Halbur, Willey, Swan Lake State Park and Manning Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4210 9509 4221 9501 4221 9498 4189 9465
      4186 9475 4186 9509
TIME...MOT...LOC 0214Z 229DEG 38KT 4192 9504 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Ansorge

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:59 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 12, 6:59 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
659 PM CDT Tue Apr 12 2022

...Updated for the 00z Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 311 PM CDT Tue Apr 12 2022

Forecast Impacts for the week:

...Moderate Risk into Tonight
...Cooler Weather Returns
...Chances for Rain/Snow return into the weekend

Confidence Short Term: Medium to High

Overall the evolution of the system in both a synoptic and mesoscale
space is still on track.  The big question that is becoming a bit
more clear is the northern location of the warm front around
initiation time. Previous model runs have placed the front/triple
point across far northwest Iowa (specifically the HRRR/GFS) as
compared to the Euro. Today the HRRR is farther south with the
boundary near 23z to 01z while the GFS is still closer to its
previous forecast and farther north. At 19z, the boundary is just
entering SW Iowa with a large shield of stratus and now elevated
convection over Iowa into MN with the stronger storms into southern
MN. Recent HRRR runs have shown that any stronger convection that
may develop over the north is now more focused nearer the US20
corridor, rather than the IA MN border. With that in mind, the
current moderate risk for that portion of the forecast appears well
placed and the westward extension back into west Iowa remains for
the area of secondary development expected along the dry line in the
evening from 01 to 02z across the west. Without going into great
detail, forcing and shear parameter space is is on the middle to
high end of the spectrum. With SBCAPE over 3200 j/kg into the early
evening along the retreating warm front and 0-1km SRH over 300 to
500 m2/s2 and long hodographs, there remains a potential for
discrete supercells and a strong and relatively longer lived tornado
or two in that area. If storms develop slightly north of the warm
front, then a large hail threat would likely dominate the mode. Any
supercells that develop will move northeast/east with time along or
near the warm front. As the dry line now in central Nebraska will
edge east and fire off a line of storms into our west by 01z. The
line of storms is anticipated to strengthen quickly to severe levels
and then slowly weaken as it moves toward the I35 corridor in
central and southern Iowa.  These storms later in the evening will
have a somewhat less potential to be tornadic, but a severe wind
threat and hail threat will continue. The northern portion of the
line may have an opportunity to tap into the strong 0-3km shear and
continue to have a tornado threat through at least the early morning
hours. This area would more likely be along and north of US20. As
the synoptic low drives northeast, a weaker surge of west northwest
winds will move over the region tomorrow with colder air. Lows
tonight will drop to the mid 30s west to the lower 50s east.  Highs
tomorrow will be in the 40s to around 50.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 311 PM CDT Tue Apr 12 2022

Confidence: Medium

The remainder of the forecast will be dominated by dry weather
through Saturday with a chance of rain and snow Sunday. We continue
with northwest flow and cool weather into the remainder of the
extended with little warming. Highs will remain in the 40s and 50s
with cool April highs during the remainder of the forecast.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 642 PM CDT Tue Apr 12 2022

Main aviation concerns continue to be storms and wind, especially
in the next few hours of the TAF cycle. Storms could gust to
severe limits in addition to dropping ceilings and visibilities
into MVFR or even brief periods of IFR. Additionally, low-level
wind shear is expected into the early overnight hours and gusty
winds of the south, shifting to be out of the west to northwest,
will remain into tomorrow behind an approaching cold front.
Storms/showers expected to end west to east during the overnight
hours, roughly between 09-12Z, with VFR conditions returning
gradually to all TAF sites by about mid morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...KCM
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. Severe storms will be possible
with the potential for a few tornadoes, large hail to the size of
golf balls or larger and damaging wind gusts.

Gusty winds are expected this morning with a few gusts over 40 mph
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed mainly this evening.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. These storms are expected to reach
the Interstate 35 corridor late this evening and overnight. A few
of these storms may be severe with damaging wind gusts and
isolated tornadoes the primary threats. Quarter sized hail may
also occur. At this time, the more significant severe weather is
expected west of this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

In the hours before

Local storm report, Apr 12, 8:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     KANAWHA                 42.93N 93.79W
04/12/2022                   HANCOCK            IA   LAW ENFORCEMENT

            CORRECTS PREVIOUS TIME FOR TSTM WND DMG
            REPORT FROM KANAWHA. TREES DOWN IN KANAWHA.

&&

DODSON
Local storm report, Apr 12, 8:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             2 W ESTHERVILLE         43.40N 94.87W
04/12/2022  M0.70 INCH       EMMET              IA   TRAINED SPOTTER

&&

AB
Local storm report, Apr 12, 8:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             5 S BRITT               43.03N 93.80W
04/12/2022  M1.75 INCH       HANCOCK            IA   PUBLIC

&&

AB
Local storm report, Apr 12, 8:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 N BANCROFT            43.31N 94.22W
04/12/2022  E1.50 INCH       KOSSUTH            IA   LAW ENFORCEMENT

&&

DODSON
Local storm report, Apr 12, 8:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 S BRITT               43.03N 93.80W
04/12/2022  M1.75 INCH       HANCOCK            IA   LAW ENFORCEMENT

&&

AB
Local storm report, Apr 12, 8:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     2 S MASON CITY          43.12N 93.20W
04/12/2022                   CERRO GORDO        IA   TRAINED SPOTTER

            NOTED POWERLINES SNAPS AND TRANSMITTER LIGHT
            UPS, CALLER WAS TRAVELING TOWARDS OWEN ON
            HIGHWAY 18.

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:19 PM CDTSevere Thunderstorm WarningDMXWebster41 min
Apr 12, 7:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHancock, Kossuth, Winnebago25 min
Apr 12, 7:32 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Hancock, Winnebago, Worth58 min
Apr 12, 7:38 PM CDTTornado Warning Tornado observedDMXCerro Gordo, Hancock, Wright37 min
Apr 12, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHancock, Kossuth, Winnebago, Worth20 min
Apr 12, 7:43 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago32 min
Apr 12, 7:45 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright45 min
Apr 12, 8:04 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto26 min
Apr 12, 8:06 PM CDTTornado WarningDMXCerro Gordo, Hancock, Worth54 min
Apr 12, 8:10 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac50 min
Apr 12, 8:17 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth28 min
Apr 12, 8:25 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth35 min
Apr 12, 8:27 PM CDTTornado WarningDMXCrawford33 min
Apr 12, 8:29 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Apr 12, 8:31 PM CDTTornado WarningDMXCerro Gordo, Hancock, Wright29 min
Apr 12, 8:47 PM CDTTornado WarningDMXSac28 min
Apr 12, 8:51 PM CDTTornado WarningDMXCerro Gordo, Worth24 min
Apr 12, 8:53 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago52 min
Apr 12, 8:55 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth35 min
Apr 12, 8:59 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Humboldt, Pocahontas and 2 more61 min
Apr 12, 9:20 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Greene, Guthrie25 min
Apr 12, 9:22 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth53 min
Apr 12, 9:25 PM CDTTornado WarningDMXCalhoun, Carroll, Greene17 min
Apr 12, 9:40 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Webster, Wright35 min
Apr 12, 9:41 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago49 min
Apr 12, 9:46 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Webster29 min
Apr 12, 10:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Webster, Wright47 min
Apr 12, 10:20 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth25 min
Apr 12, 10:28 PM CDTSpecial Weather StatementDMXAdair, Dallas, Madison, Polk62 min
Apr 12, 10:29 PM CDTSpecial Weather StatementDMXBoone, Hamilton, Hardin, Story61 min
Apr 12, 10:31 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Taylor, Union59 min
Apr 12, 10:55 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler, Grundy, Hardin65 min
Apr 12, 11:15 PM CDTSpecial Weather StatementDMXMarshall, Tama60 min
Apr 12, 11:19 PM CDTSpecial Weather StatementDMXDallas, Madison, Polk, Warren56 min
Apr 12, 11:21 PM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Ringgold, Union54 min
Apr 12, 11:44 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more61 min
Apr 13, 12:03 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer27 min
Apr 13, 12:11 AM CDTSpecial Weather StatementDMXClarke, Decatur, Jasper, Lucas, Mahaska, Marion and 5 more64 min
Apr 13, 6:42 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth14 hr
Apr 13, 3:04 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more28 hr

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.